Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 137, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 1, 2001, 6:54 PM CDT for Kingman County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 1, 2001, 6:54 PM CDT (23:54 UTC)
- Expired
- Jun 1, 2001, 7:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kingman County, KS
The radar
The Wichita radar (KICT), 40 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 012354 SVRICT KSC095-020030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 654 PM CDT FRI JUN 1 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGMAN COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 730 PM CDT. * AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CHENEY...OR ABOUT 29 MILES WEST OF DOWNTOWN WICHITA...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE 7 MILES NORTH OF NORWICH AROUND 700 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN COUNTY UNTIL 730 PM CDT. LAT...LON 3767 9792 3749 9796 3744 9782 3764 9782 /CHANCE NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:14 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jun 1, 2:14 PM CDT, 4 hours 40 minutes before
TTAA00 KICT DDHHMM AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 214 PM CDT FRI JUN 1 2001 NOT TOO MUCH TO ADD TO EARLIER AFD THAT WAS ISSUED AT 1035 AM. WITH WEAK BOUNDARY DRAPED ACROSS THE CENTRAL PORTIONS OF THE CWA AND A COLD FRONT STILL LAGGING TO THE NORTH ACROSS NEBRASKA...I EXPECT TRW TO FIRE THIS AFTERNOON WITH INITIAL HEATING AND THEN PROGRESS ONTO THE SOUTH WITH COLD FRONTAL PASSAGE. THE BEST INSTABILITY LOOKS TO RESIDE IN THE SLN AREA WITH CAPES RUNNING AROUND 25 TO 2700. RIGHT NOW THE PRIMARY THREAT LOOKS TO BE HAIL AND WINDS...HOWEVER...IF THE SURFACE WINDS BEGIN TO BACK...THE THREAT FOR TORNADOES WILL ENSUE. WITH FRONTAL PASSAGE TOWARDS MORNING...HIGH PRESSURE WILL THEN MOVE INTO THE FORECAST AREA AND MAKE SATURDAY A PLEASANT DAY. ANOTHER LOW WILL THEN BEGIN TO RIDE SOUTH ALONG THE LEE SIDE OF THE ROCKIES AND MAY PRODUCE AN MCS WHICH LOOKS TO MOVE ALONG THE KANSAS/NEBRASKA BORDER SATURDAY NIGHT INTO SUNDAY. LATER ON SUNDAY...IT LOOKS AS THOUGH A WARM FRONT WILL LIFT NORTH ACROSS OKLAHOMA TO THE KANSAS/OKLAHOMA BORDER BY 6 PM. WITH GOOD SOUTHERLY FLOW SOUTH OF THE BORDER...I ANTICIPATE A DECENT OVERRUNNING EVENT TO PREVAIL. MAINLY ACROSS THE SOUTHERN SECTIONS OF THE CWA. THIS SHOULD LAST INTO MONDAY MORNING BEFORE ANOTHER HIGH PRESSURE CENTER ROLLS IN. THE REMAINING PORTION OF THE EXTENDED LOOKS GOOD WITH A GRADUAL WARMING TREND. CHANCE FCSTID = 1 ICT 55 78 55 75 / 40 10 20 50 HUT 55 77 55 75 / 40 10 20 50 EWK 55 77 55 75 / 40 10 20 50 EQA 55 78 55 75 / 40 10 20 50 WLD 55 79 55 75 / 40 10 20 50 RSL 50 76 54 75 / 30 10 50 50 GBD 50 76 54 75 / 30 10 50 50 SLN 50 76 54 75 / 30 10 50 50 MPR 50 76 54 75 / 30 10 50 50 CFV 53 72 54 75 / 50 30 20 50 CNU 53 71 54 75 / 50 30 20 50 K88 53 70 54 75 / h50 30 20 50 .ICT... KS...NONE.
In the hours before
Special weather statement, Jun 1, 6:01 PM CDT, 53 minutes before
KSZ049-051-012330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 601 PM CDT FRI JUN 1 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 2:55 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 50 min |
| Jun 1, 3:15 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 45 min |
| Jun 1, 3:46 PM CDT | Tornado Warning | ICT | McPherson | 44 min |
| Jun 1, 3:50 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 40 min |
| Jun 1, 4:07 PM CDT | Tornado Warning | ICT | Harvey | 38 min |
| Jun 1, 4:25 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 50 min |
| Jun 1, 4:30 PM CDT | Tornado Warning | ICT | Marion | 45 min |
| Jun 1, 4:46 PM CDT | Tornado Warning | ICT | Harvey | 29 min |
| Jun 1, 5:05 PM CDT | Tornado Warning | ICT | Butler | 40 min |
| Jun 1, 5:27 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| Jun 1, 5:56 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 64 min |
| Jun 1, 6:58 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.